Ask the Doctor
By Dr. Jack Burks
Q: I was diagnosed with relapsing-remitting multiple sclerosis (RRMS) in 1991. Following a three-day course of intravenous (IV) Solu-Medrol ® (IV methylprednisolone) for an MS attack (causing weakening on my right side), I experienced debilitating sharp, stabbing pains several times daily. Only on the left side, these radiated from my jaw, neck, upper chest wall, and shoulder. During that time, I saw nine doctors, tried countless medications (including Neurontin ® [gabapentin], Topamax® [topiramate], and Lyrica® [pregabalin]), had several diagnostic exams, and spent a lot of money. Have you heard of similar adverse reactions to Solu-Medrol?
A: While I cannot make a specific conclusion about your pain, I will share my general thoughts on Solu-Medrol and MS pain. Solu-Medrol is an intravenous steroid used to treat an acute attack (relapse) of MS. The pain that you describe may be related to your MS and not from the Solu-Medrol. To answer your question specifically, I am not aware of Solu-Medrol causing symptoms such as your pain. Sometimes, I have used Solu-Medrol successfully as treatment for intermittent pain from an acute MS attack.
In addition to the treatments you have received, some pain in MS patients is helped by tricyclic antidepressants such as Elavil ® (amitriptyline), which was not on your list of treatments. Also, Cymbalta® (duloxetine), another type of antidepressant, has been shown to help neurogenic pain. Narcotics are usually not helpful in this type of pain. If your pain symptoms are severe and continue over a long period of time in spite of medication, a pain specialist may be helpful.
Q: I have been having a bad case of diarrhea for three months. I have had several bowel tests and results have all been negative. Could this be my MS?
A: Short questions are often the most complex to answer. Diarrhea as a direct result of MS is unusual. Constipation is much more common. Therefore, I try to find other causes for diarrhea in people with MS. For example, some medications or other medical conditions may be responsible. Irritable bowel syndrome (IBS), colitis, infections, coffee, alcohol, and intolerance to food such as dairy (lactose) and spicy foods are examples. An internal medicine physician or gastroenterologist may be helpful in sorting out the diarrhea problem.
If it is determined the diarrhea is directly related to MS, the therapeutic approach can be complex. Bulk-forming agents such as Metamucil ®, Benefiber®, or Perdiem Plain® may be helpful. These agents are also used for constipation. However, with diarrhea, bulking agents are taken without additional fluids. Balancing fluid intake is tricky, because people with bowel issues may have bladder problems as well.
Another treatment approach involves the use of anticholinergic medicine, such as Ditropan ® (oxybutynin), which can help with diarrhea. However, bladder function must be monitored during this therapy. A nurse with bowel and bladder expertise can help to get bladder and bowel functioning under control. In addition, a short course of anti-diarrhea medication such as Lomotil ® (diphenoxylate) can reduce the diarrhea, especially if incontinence is present.
As you can see, bowel function in MS patients is complex and requires careful management. To add to the complexity, bladder and sexual dysfunction may accompany bowel problems and the treatments need to be balanced. Bowel-management experts are invaluable.
Q: I was diagnosed with MS in 2002 and started on Betaseron® (interferon beta-1b) after an MRI showed lesions on my brain. I continued on this for three years without any new lesions, and seemed to tolerate it very well. However, I had two triple bypasses and a stent put in following a heart attack. My cardiologist thought it may be due to the Betaseron causing my arteries to close. My neurologist mentioned it could increase cholesterol levels. I switched to Copaxone ® (glatiramer acetate). After three years, I'm still developing knots and pain at the injection sites that can last for up to a week (or more). I've also developed two new lesions, but I've had no artery problems. Do you know if Betaseron causes heart problems or arteries to close? Also, what is the difference between the two interferons (1a and 1b) and are there any other treatments I should ask my neurologist about?
Do you know if Betaseron causes heart problems or arteries to close? Also, what is the difference between the two interferons (1a and 1b) and are there any other treatments I should ask my neurologist about?
A: A: To my knowledge, Betaseron is not associated with "causing arteries to close." On the contrary, Betaseron has been shown to decrease cholesterol levels. A major source of medical information, the Physicians' Desk Reference (PDR) book, does not link hardening of the arteries (atherosclerosis) to Betaseron.
Your second question asked about the difference between the interferons. The interferon beta-1a (Avonex ® and Rebif®) and interferon beta-1b (Betaseron) are very similar but do have structural differences. Interferon beta-1a has the structure of naturally occurring human interferon beta, while interferon beta-1b has a structure that differs slightly.
Interferon beta is a protein found in the body that works by modifying the immune system. In the treatment of MS, interferon beta has been shown to reduce attacks and the progression of disability.
The dose and frequency of interferon beta-1a and 1b also vary. Avonex is a "low-dose" interferon, given once weekly, and more deeply into the muscle (via intramuscular injection). Rebif is administered just under the skin (via "subcutaneous" injection) three times per week. Betaseron is given subcutaneously as well, but it is administered every other day. Betaseron and Rebif are considered "high-dose" interferons.
Your third question asks about other MS treatments. Six medications have the United States Food and Drug Administration (FDA) approval for the treatment of MS. You are taking Copaxone and I have discussed Betaseron, Avonex, and Rebif. The two other treatments are Novantrone ® (mitoxantrone) and Tysabri® (natalizumab). These drugs are usually reserved for patients who have had a less-than-optimal response to an alternate therapy mentioned above, or for those who have not been able to tolerate an alternate therapy. Your neurologist can be more specific and provide additional information.
Q: I was diagnosed with MS in 1998 and had a horrendous attack in 2000. I flew to England to see a homeopathic microbiologist, who said I had shingles in my right eye, which also spread to my brain. Does that make any sense to you?
A: Both shingles (herpes zoster viral infection) and MS can have eye symptoms and brain symptoms. The similarities usually stop there. The shingles virus is the same virus that causes chicken pox. Shingles is usually easy to identify because it is associated with blisters on the skin. The herpes zoster virus encephalitis occurs when the virus affects the brain. This is uncommon and can cause severe headaches and mental confusion. MS has recurrent symptoms (exacerbations) usually without severe headaches or mental confusion. Eye problems with MS are different. A spinal-fluid evaluation can also help distinguish the two.
If the homeopathic microbiologist was referring to shingles in addition to your MS (versus instead of), this is also possible. MS patients may develop shingles just as often as someone without MS, and steroids can make an individual more susceptible to the virus. Shingles in most cases is temporary, causing acute pain and a rash, which eventually go away. For some patients, the pain can linger.
Q: I was diagnosed with MS in 2000 and my hands have been numb since 2005. I am on Copaxone which is working well. For the last few months, my legs between my knees and ankles have felt inwardly cold. I had a doppler ultrasound and all pulses were good. My neurologist said that what I am experiencing might be due to the MS, but I was wondering if you had heard of anyone else with this type of symptom.
A: Your doctor is correct. Your symptom might well be MS-related. Experiencing cold or heat (or discoloration of the skin) in the arms and/or legs is fairly common in MS patients. Nonetheless, I am pleased you were evaluated for other causes of coldness in your legs, because MS patients can have different conditions which may mimic MS symptoms.
If this sensation is not painful, you may try different conventional ways to feel warmer. Some people will try extra layers of clothing, massage, or a warm bath. If the sensation becomes painful, your doctor may choose to prescribe pain medication to help.
To Submit Questions to Ask the Doctor...
If you have a question that you would like to ask, please submit your question to:
Readers may also send in questions via email to firstname.lastname@example.org. Please be sure to write "Ask the Doctor" in the subject line.
Jack Burks, MD, is a neurologist, chief medical officer for MSAA, clinical professor of neurology at the University of Nevada in Reno, Nevada, and member of the Clinical Advisory Committee of the NMSS. He has edited two MS textbooks. Previously, Dr. Burks established the Rocky Mountain MS Center and has served on several Boards of Directors, including the American Society of Neurorehabilitation (past president), the Colorado Neurological Institute, the American Academy of Neurology, and the Consortium of MS Centers. In recent years, he has lectured in more than 30 countries.
|Last Updated on Monday, 25 March 2013 11:28|